Alert archive / Iowa / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Des Moines, IA

March 30, 201528 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Mar 30, 2015, 4:14 AM CDT for 28 counties in Iowa. It took effect at Mar 30, 2015, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2015, 4:14 AM CDT (09:14 UTC)
In effect from
Mar 30, 2015, 12:00 PM CDT
Expired
Mar 30, 2015, 7:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
All 28 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WWUS83 KDMX 300914
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT MON MAR 30 2015

...EXTREME FIRE DANGER ACROSS WESTERN HALF OF IOWA THIS AFTERNOON
INTO EARLY EVENING...

IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>083-
092-093-301715-
/O.NEW.KDMX.FW.W.0004.150330T1700Z-150331T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-
414 AM CDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR EXTREME FIRE CONDITIONS....

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG
WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM
NOON TODAY TO 7 PM CDT THIS EVENING.

* WIND...SOUTHWEST TO WEST WINDS AT 20 TO 25 MPH WITH FREQUENT
  GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...HUMIDITY VALUES WILL DROP TO AROUND 20
  PERCENT THIS AFTERNOON.

* FUEL...GRASSES REMAIN NEARLY 100 PERCENT CURED ACROSS THE
  WARNING AREA.  

* IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO
  SPREAD VERY RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY OUTDOOR
  BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
999 
WWUS83 KDMX 301650
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT MON MAR 30 2015

...EXTREME FIRE DANGER ACROSS WESTERN HALF OF IOWA THIS AFTERNOON
INTO EARLY EVENING...

IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>083-
092-093-310000-
/O.CON.KDMX.FW.W.0004.150330T1700Z-150331T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-
1150 AM CDT MON MAR 30 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* WIND...SOUTHWEST TO WEST WINDS AT 20 TO 25 MPH WITH FREQUENT 
  GUSTS TO 30 MPH. 

* RELATIVE HUMIDITY...15 TO 20 PERCENT THIS AFTERNOON.

* FUEL...GRASSES REMAIN NEARLY 100 PERCENT CURED ACROSS THE 
  WARNING AREA. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO 
  SPREAD VERY RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY 
  OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED 
  TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
724 
WWUS83 KDMX 302127
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT MON MAR 30 2015

...EXTREME FIRE DANGER CONTINUES FOR WESTERN HALF OF IOWA INTO THE
EARLY EVENING...

IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>083-
092-093-310000-
/O.CON.KDMX.FW.W.0004.000000T0000Z-150331T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-
427 PM CDT MON MAR 30 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* WIND...SOUTHWEST TO WEST WINDS AT 20 TO 25 MPH WITH FREQUENT
  GUSTS TO 35 MPH. WINDS WILL BEGIN TO RELAX AFTER 6 PM. 

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* FUEL...GRASSES REMAIN NEARLY 100 PERCENT CURED ACROSS THE 
  WARNING AREA. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO
  SPREAD VERY RAPIDLY DUE TO WINDY AND DRY CONDITIONS. OUTDOOR
  BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KLP
891 
WWUS83 KDMX 302359
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT MON MAR 30 2015

...RED FLAG WARNING EXPIRES AT 7 PM...

.WINDS WILL CONTINUE TO DIMINISH AND TEMPERATURES ARE COOLING WITH
THE SUNSET...THUS ALLOWING THE RELATIVE HUMIDITY TO IMPROVE
THROUGH THE EVENING. HENCE...THE RED FLAG WARNING HAS BEEN ALLOWED
TO EXPIRE AT 7 PM. 

IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>083-
092-093-310100-
/O.EXP.KDMX.FW.W.0004.000000T0000Z-150331T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-
659 PM CDT MON MAR 30 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS....

EXTREME FIRE CONDITIONS THAT HAVE PREVAILED FOR MOST OF THE DAY
ARE EXPECTED TO DIMINISH THROUGH THE EVENING AS WINDS CONTINUE TO
WEAKEN AND TEMPERATURES FALL...CAUSING RELATIVE HUMIDITY TO
IMPROVE.

$$

KLP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 30, 4:01 AM CDT, 13 minutes earlier.

Area forecast discussion, Mar 30, 4:01 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT MON MAR 30 2015

.SHORT TERM /TODAY/...
ISSUED AT 338 AM CDT MON MAR 30 2015

SURFACE RIDGE SLIDING TO THE SOUTH OF IOWA CURRENTLY WITH WINDS
BECOMING SOUTHWEST ACROSS THE STATE.  WARM ADVECTION WILL INTENSIFY
THROUGH THE MORNING ALONG WITH SURFACE WINDS AS PRESSURE GRADIENT
TIGHTENS.  VERY GOOD SETUP FOR WARMING TEMPERATURES TODAY WITH
STRONG SOUTHWEST WINDS...DRY AIRMASS AND GENERALLY A GOOD AMOUNT OF
SUNSHINE.  THERMAL RIDGE WILL BUILD INTO THE STATE BY 00Z AND EXPECT
READINGS TO CLIMB INTO THE 70S FOR MOST LOCATIONS WITH 60S HOLDING
ON IN THE FAR NORTHEAST PORTIONS OF THE CWA.  GIVEN THE DEEP
MIXING...BLENDED MODEL DEWPOINTS WERE TOO HIGH AND LOWERED VALUES
ACCORDINGLY.  SURFACE LOW DROPPING SOUTH THROUGH THE UPPER MIDWEST
WILL REMAIN NORTHEAST OF THE STATE ALONG WITH ANY THREAT OF
PRECIPITATION.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 338 AM CDT MON MAR 30 2015

THE LONG TERM ISSUES CONTINUE TO REMAIN ON TRACK. WE START WITH
TONIGHT THROUGH TUESDAY AS BEING A GENERALLY WARM AND QUIET
PERIOD WITH A BUILDING RIDGE ACROSS THE ROCKIES THAT TRANSLATES
INTO THE UPPER MIDWEST. HIGHS THROUGH MIDWEEK WILL BE WARM WITH
READINGS IN THE LOW TO MID 70S. WEDNESDAY WILL BE THE WARMEST DAY
WITH HIGHS IN THE UPPER 70S.

WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT A STRONG SHORTWAVE WILL
MOVE ACROSS THE NORTHERN PLAINS BREAKING DOWN THE RIDGE WHILE AT
THE SURFACE A COLD FRONT WILL SWEEP ACROSS THE REGION. PRECIP WILL
BE TIES TO THE FRONTAL PASSAGE WHICH IS SLOWER AND THUS WILL NOT
COME THROUGH UNTIL VERY LATE AFTERNOON/EVENING. THERE IS A LOT OF
FORCING WITH THIS SYSTEM AND 0-6KM CAPE ON THE ORDER OF 1500 J/KG
SO EVEN THOUGH THE FRONT WONT BE COMING THROUGH DURING THE OPTIMAL
TIME IT IS CLOSE ENOUGH AND PLENTY UNSTABLE WITH AMPLE FORCING
GOOD SHEAR. STILL LOOKS LIKE THUNDERSTORMS WILL BE LIKELY AND A
FEW COULD BECOME SEVERE. SHEAR IS PRETTY UNIDIRECTIONAL SO THREATS
LOOK TO BE MORE HAIL/WIND AT THIS POINT. THE FRONT MOVES THROUGH
BY EARLY THURSDAY MORNING WITH SOME LINGERING SHOWERS POST FRONTAL
INTO EARLY AFTERNOON POSSIBLY. JUST KEPT TOKEN SLIGHT CHANCE POPS
SOUTHEAST IN THE AFTERNOON.

THE REST OF THE EXTENDED IS MARKED WITH SEVERAL SHORTWAVES
PUSHING ACROSS THE REGION BRINGING IN COOLER AIR LATE WEEK INTO
THE WEEKEND AND SOME PRECIP POTENTIAL ACROSS SOUTHERN IOWA LATE
THURSDAY NIGHT OR FRIDAY.

A FRONTAL BOUNDARY TRIES TO ESTABLISH ITSELF ACROSS IOWA IN THE
SUNDAY/MONDAY TIME FRAME BUT MODELS ARE STILL NOT HANDLING THE
DETAILS WELL. I HAVE SLIGHT CHANCE TO LOW CHANCE POPS ACROSS THE
AREA DURING THIS TIME. SOME INSTABILITY WORKS BACK INTO IOWA
MONDAY AND MONDAY NIGHT SO THUNDER WAS MENTIONED.

&&

.AVIATION...30/06Z
ISSUED AT 1213 AM CDT MON MAR 30 2015

VFR CONDITIONS THROUGH THE PERIOD. CLEAR SKIES OVERNIGHT FOLLOWED
BY SCT/BKN MID CIGS INTO MON. WINDS WILL INCREASE SOMEWHAT DURING
PEAK HEATING MON...BUT NOT TO THE EXTENT AS WHAT OCCURRED SUN.

&&
.FIRE WEATHER...
ISSUED AT 359 AM CDT MON MAR 30 2015

WILL SEE A MARGINAL FIRE WEATHER EVENT THIS AFTERNOON WITH RELATIVE
HUMIDITY VALUES DROPPING TO AROUND 20 PERCENT AND SURFACE WINDS
APPROACHING 25 MPH DURING THE AFTERNOON.  GFDI VALUES WILL BE IN THE
LOWER 50 /EXTREME CATEGORY/ IN PORTIONS OF WEST CENTRAL IOWA AND
AFTER COLLABORATION WITH SURROUNDING OFFICES...WILL GO WITH A RED
FLAG WARNING ACROSS ABOUT THE WESTERN HALF OF THE FORECAST AREA FOR
THE AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COGIL
LONG TERM...FAB
AVIATION...SMALL
FIRE WEATHER...COGIL
Hazardous weather outlook, Mar 29, 6:17 PM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT SUN MAR 29 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
617 PM CDT SUN MAR 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR WEDNESDAY...MAINLY IN
THE AFTERNOON AND EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMALL

Nearby

Red Flag Warnings in Iowa, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.